Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 55, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 26, 2012, 4:16 PM CDT for Potter County, Randall County, Texas. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2012, 4:16 PM CDT (21:16 UTC)
- Expired
- Apr 26, 2012, 4:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 4:32 PM CDT | HAIL 1 | 2 N Canyon, TX | REPORTED PEA TO QUARTER SIZE HAIL AROUND INTERSTATE 27 AND ROCKWELL AND MCCORMICK ROADS. |
| Apr 26, 4:32 PM CDT | HAIL 1 | 4 N Canyon, TX | REPORTED PEA TO QUARTER SIZE HAIL AROUND INTERSTATE 27 AND ROCKWELL AND MCCORMICK ROADS. |
| Apr 26, 4:35 PM CDT | HAIL 1.25 | 4 N Canyon, TX | |
| Apr 26, 4:39 PM CDT | HAIL 1 | 2 Wsw Amarillo, TX | NEAR AMARILLO HIGH SCHOOL. |
| Apr 26, 4:40 PM CDT | TSTM WND GST 59 | 3 W Amarillo, TX | DISCOVERY CENTER SCHOOL NET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
152 WUUS54 KAMA 262116 SVRAMA TXC375-381-262215- /O.NEW.KAMA.SV.W.0055.120426T2116Z-120426T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 416 PM CDT THU APR 26 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 515 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF UMBARGER...OR ABOUT 7 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... AMARILLO... CANYON... LAKE TANGLEWOOD... UMBARGER... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3533 10185 3499 10164 3489 10215 3507 10216 TIME...MOT...LOC 2117Z 233DEG 14KT 3504 10203 $$ JOHNSON
3 follow-up statements
745 WWUS54 KAMA 262128 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 428 PM CDT THU APR 26 2012 TXC375-381-262215- /O.CON.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/ POTTER TX-RANDALL TX- 428 PM CDT THU APR 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. LAT...LON 3492 10203 3511 10211 3533 10185 3499 10164 TIME...MOT...LOC 2129Z 238DEG 17KT 3507 10197 $$ JOHNSON
221 WWUS54 KAMA 262134 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 434 PM CDT THU APR 26 2012 TXC375-381-262215- /O.CON.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/ POTTER TX-RANDALL TX- 434 PM CDT THU APR 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES... AT 433 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF TIMBERCREEK CANYON...OR ABOUT 7 MILES NORTH OF CANYON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMARILLO AND LAKE TANGLEWOOD. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. LAT...LON 3493 10199 3513 10208 3533 10185 3499 10164 TIME...MOT...LOC 2134Z 238DEG 17KT 3509 10193 $$ JOHNSON
926 WWUS54 KAMA 262150 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 450 PM CDT THU APR 26 2012 TXC375-381-262200- /O.CAN.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/ POTTER TX-RANDALL TX- 450 PM CDT THU APR 26 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES IS CANCELLED... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. A SEVERE THUNDERSTORM WARNING CONTINUES FOR A STORM BETWEEN CHANNING AND MASTERSON. LAT...LON 3493 10199 3513 10208 3533 10185 3499 10164 TIME...MOT...LOC 2150Z 238DEG 17KT 3513 10185 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:43 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 26, 2:43 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 243 PM CDT THU APR 26 2012 .DISCUSSION... OLD FRONTAL BOUNDARY LIES NORTH TO SOUTH ACROSS FAR EASTERN NEW MEXICO AND THEN SOUTHEAST TO JUST SOUTH OF LUBBOCK EARLY THIS AFTERNOON. A DRYLINE WAS TAKING SHAPE FROM SOUTHEAST COLORADO INTO EASTERN NEW MEXICO JUST TO THE WEST OF THE FRONTAL BOUNDARY. UPPER LEVEL LOW WAS LOCATED OVER CENTRAL ARIZONA. LIFT OUT AHEAD OF THE UPPER LEVEL LOW WAS HELPING TO DEVELOP INITIAL CUMULUS AND SHOWERS OFF OF THE MOUNTAINS OF CENTRAL NEW MEXICO. UPPER LEVEL LIFT AND DIFFLUENCE WILL CONTINUE TO SPREAD SOUTHWEST TO NORTHEAST ACROSS THE NORTHWEST HALF OF THE CWA. THE STRONGEST THUNDERSTORMS ALONG WITH A FEW SEVERE ONES LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO BE MAINLY ACROSS THE NORTHWEST CWA. GENERALLY ALONG AND NORTHWEST OF A LINE FROM CHANNING TO DUMAS TO PERRYTON TO BEAVER. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... HOWEVER...AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION. THE COVERAGE OF STORMS MAY BE FAIRLY ISOLATED GIVEN THE LACK OF DEEP LOW LEVEL MOISTURE...BUT STORMS ARE EXPECTED TO INCREASE IN COVERAGE LATER TONIGHT...ESPECIALLY ACROSS THE NORTHERN CWA AS A PACIFIC COLD FRONT SWEEPS ACROSS THE REGION. WEST WINDS WILL BE PRETTY GUSTY FRIDAY MORNING BEHIND THE PACIFIC FRONT...BUT THEY ARE EXPECTED TO SLOWLY DIMINISH IN THE LATE AFTERNOON. WE REMOVED THE SHOWERS FROM THE NORTHERN CWA FOR FRIDAY NIGHT AS IT LOOKS LIKE THE UPPER LEVEL LOW WILL BE TOO FAR REMOVED FROM OUR AREA TO BRING US RAIN. THE WEATHER REMAINS UNSETTLED FROM THE LAST HALF OF THIS WEEKEND INTO EARLY NEXT WEEK. A BROAD UPPER LEVEL TROUGH WILL CARVE ITSELF OUT OVER THE NORTHERN ROCKIES AND PLAINS INTO SOUTH CENTRAL CANADA THROUGH EARLY NEXT WEEK. LOW LEVEL MOISTURE ALONG WITH SEVERAL UPPER LEVEL DISTURBANCE WILL COMBINE TO BRING US A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY NIGHT. && .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES DOWN AROUND 15 PERCENT. THE CHANCES OF RAIN FOR ALL OF THE PANHANDLES WILL INCREASE AGAIN BY THE LATER HALF OF THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 56 83 44 71 47 / 20 5 0 10 30 BEAVER OK 60 80 46 70 45 / 50 10 10 10 30 BOISE CITY OK 51 78 42 69 42 / 70 5 10 5 30 BORGER TX 60 86 51 73 48 / 30 5 5 10 30 BOYS RANCH TX 54 84 47 74 47 / 30 5 5 10 30 CANYON TX 56 85 44 72 48 / 20 5 0 10 30 CLARENDON TX 60 87 50 71 51 / 20 5 0 10 30 DALHART TX 49 79 45 72 44 / 40 5 5 10 30 GUYMON OK 57 80 46 72 44 / 50 10 10 10 30 HEREFORD TX 55 83 45 72 50 / 20 5 0 10 30 LIPSCOMB TX 61 82 48 71 47 / 50 10 5 10 30 PAMPA TX 55 81 46 70 50 / 20 5 0 10 30 SHAMROCK TX 61 88 50 73 52 / 20 5 0 10 30 WELLINGTON TX 62 91 53 74 56 / 20 5 0 10 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
Hazardous weather outlook, Apr 26, 3:47 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 347 PM CDT THU APR 26 2012 OKZ001>003-TXZ001>020-270900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 347 PM CDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE WESTERN AND CENTRAL PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HOWEVER AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE THE GREATEST ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. CAUTION IS ADVISED ON AREA LAKES DUE TO STRONG SOUTHWEST TO WEST WINDS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES. THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...THE PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY ACROSS THE SOUTHWEST TEXAS PANHANDLES.
In the hours before
Special weather statement, Apr 26, 3:55 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT THU APR 26 2012 TXZ016-017-262130- DEAF SMITH TX-RANDALL TX- 355 PM CDT THU APR 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF SMITH COUNTIES. AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER UMBARGER...OR ABOUT 12 MILES WEST OF CANYON...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
Special weather statement, Apr 26, 4:07 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 407 PM CDT THU APR 26 2012 TXZ006-011-262130- HARTLEY TX-OLDHAM TX- 407 PM CDT THU APR 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHEASTERN OLDHAM AND SOUTHEASTERN HARTLEY COUNTIES. AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF CHANNING...OR ABOUT 25 MILES NORTH OF VEGA...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
Local storm report, Apr 26, 4:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 N UMBARGER 34.97N 102.11W
04/26/2012 E0.88 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1200263
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:38 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 67 min |
| Apr 26, 4:41 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 2 hr |
| Apr 26, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 65 min |
| Apr 26, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 54 min |
| Apr 26, 5:39 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 66 min |
| Apr 26, 6:10 PM CDT | Areal Flood Warning | AMA | Moore, Potter | 4 hr |
| Apr 26, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.